Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 268, NWS Jackson, MS

May 20, 2001Grenada County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2001, 3:44 PM CDT for Grenada County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 20, 2001, 3:44 PM CDT (20:44 UTC)
Expired
May 20, 2001, 4:10 PM CDT
In force
26 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grenada County, MS

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WUUS54 KJAN 202046
SVRJAN
MSC043-202110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
344 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 410 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER SOUTHEAST GRENADA...MOVING NORTHEAST AT 
  35 MPH.

* THIS STORM WILL CROSS THE EASTERN SHORES OF GRENADA LAKE THROUGH 
  4 PM CDT.

HAIL TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM.

LAT...LON 3375 8981 3367 8968 3387 8933 3403 8951

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:00 PM CDT, 44 minutes earlier.

Area forecast discussion, May 20, 3:00 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT SUN MAY 20 2001

AIR MASS REMAINS VERY UNSTABLE NORTHWEST AND NORTH CENTRAL ZONES
THIS AFTERNOON. THUNDERSTORMS DEVELOPING TN/NRN MS TO POTENTIALLY
INITIATE CONVECTION NW AND NORTH CENTRAL SECTIONS OF FORECAST AREA AS
OUTFLOW BOUNDARIES PROVIDE NECESSARY FOCUS FOR LIFT. WILL MENTION
POTENTIAL FOR SEVERE THUNDERSTORMS THESE AREA FOR TONIGHT.
ADDITIONALLY...POTENTIAL FOR THUNDERSTORMS LATE TONIGHT EXTREME NW
ZONES AS NEXT SHORTWAVE MOVES INTO THE REGION. LEFT FRONT UPPER JET
QUADRANT TO PRODUCE GOOD UPPER DIVERGENCE AFTER MIDNIGHT TONIGHT
OVER NE LA...SE AR AND NW MS. MODELS ALSO FORECAST INCREASING UPWARD
VERTICAL VELOCITY AND LOW LEVEL CONVERGENCE DURING THE PREDAWN HOURS
MONDAY. 40-50KT 850 MB JET FORECAST INTO NW MS BY 12Z MONDAY.

ETA CONTINUES TO BE SLOWER OF MODELS ON EWD PROGRESSION OF FRONT
MONDAY. HOWEVER AVN HAS SLOWED EWD SPEED OF THE FRONT AND IS MORE IN
LINE WITH ETA THAN IN PREVIOUS RUNS. ETA ALSO STRONGER ON DYNAMICS
DURING THE DAY MONDAY WITH STRONG UPPER DIVERGENCE AND VERTICAL
MOTION CONTINUING. FRONT REMAINS JUST W OF FORECAST AREA BY 00Z TUE
ON THE ETA WHILE THE AVN HAS IT INTO NW MS AT THAT TIME. WILL KEEP
MENTION OF SEVERE THUNDERSTORMS FOR NORTHWEST ZONES WHERE DYNAMICS
STRONGEST DURING THE MORNING. MODELS SHOW DIMINISHING LOW LEVEL JET
AND UPPER DIVERGENCE DURING THE DAY MONDAY...ALTHOUGH ETA MAINTAINS
GOOD DIVERGENCE LONGER IN CENTRAL AREAS FOR THE EARLY AFTERNOON.

COLD FRONT TRACKS EWD MONDAY NIGHT AND DYNAMICS WEAKEN RAPIDLY. MEAN
RELATIVE HUMIDITY VALUES REMAIN ABOVE 70 PERCENT FOR E/SE AREAS
EARLY TUE. MODELS IN GENERAL AGREEMENT THAT AIR MASS TO DRY
SIGNIFICANTLY BY 18Z TUE WITH MEAN RH BELOW 50 PERCENT. WILL KEEP
SLIGHT CHANCE POPS SERN ZONES FOR EARLY TUE.

NCEP QPF PAINTING 1/2 TO 1 INCH OVER MOST OF NRN ZONES AND MUCH OF
CENTRAL AREAS. FEW AREAS WILL SEE 1/2 TO 1 1/2 INCHES OVERNIGHT BUT
AREAL AVERAGES SHOULD BE LOWER. ALSO AGREE WITH NCEP ON DIMINISHING
AMOUNTS FROM THE NW MONDAY...WITH AREAS OF 1/2 TO 1 1/2 INCHES NW TO
LESS THAN 1/4 INCH EXTREME SE ZONES.

UNSEASONABLY COLD UPPER LOW TO PARK OVER THE REGION FOR MUCH OF THE
EXTENDED PERIOD. WILL SEE CHANCE OF CONVECTION THROUGH FRIDAY...WHEN
LAST SHOT OF COOLER AIR ALOFT SWINGS THROUGH WITH ASSOCIATED
SHORTWAVE. UPPER TROUGH TO PIVOT OUT OF AREA BY SATURDAY SO WILL
KEEP NEXT WEEKEND DRY FOR NOW. UNSEASONABLY COOL TEMPS ON TAP FOR
THIS WEEK AS UPPER TROUGH SITS OVER REGION.

PRELIM NUMBERS...
JAN  71/84/63/74  455-
MEI  69/87/66/75  3451

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, May 20, 2:10 PM CDT, 1 hour 34 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT SUN MAY 20 2001

...THUNDERSTORMS...
A VERY WARM...VERY MOIST ATMOSPHERE WILL ALLOW SOME THUNDERSTORMS
THIS AFTERNOON AND EVENING TO BECOME SEVERE...MAINLY NORTH OF
INTERSTATE 20 AND WEST OF INTERSTATE 55. THESE STORMS WILL BE
ISOLATED IN COVERAGE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. THE RISK WILL AGAIN INCREASE TOWARDS SUNRISE MONDAY FOR
THE MISSISSIPPI DELTA..AND SPREAD INTO MOST OF MISSISSIPPI MONDAY.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND
HAM RADIO OPERATORS MAY BE NEEDED FOR THIS AREA THIS AFTERNOON INTO
TONIGHT.

WITH DEWPOINTS IN THE LOW 70S OVER THE MISSISSIPPI DELTA...AND
AFTERNOON TEMPERATURES RISING INTO THE UPPER 80S...ENOUGH
INSTABILITY WILL BE IN PLACE FOR SCATTERED THUNDERSTORMS TO FORM
THIS AFTERNOON. WITH A POTENT SYSTEM MOVING FROM ARKANSAS INTO
TENNESSEE AND NORTHERN-MOST MISSISSIPPI THIS AFTERNOON...OUTFLOW
BOUNDARIES MOVING SOUTH INTO THE MISSISSIPPI DELTA WILL HELP TO
FOCUS THE FORMATION OF CONVECTION IN THE DELTA THIS AFTERNOON AND
EVENING. AS THE SUN SETS...HEATING WILL CEASE...WITH  THE
ATMOSPHERE BECOMING LESS AND LESS UNSTABLE THROUGH THE EVENING
HOURS...AND THE CHANCE OF ANY THUNDERSTORMS BECOMING SEVERE WILL
DECREASE .

TOWARDS SUNRISE...ANOTHER SYSTEM WILL APPROACH THE LOWER
MISSISSIPPI RIVER VALLEY...AND WITH A VERY MOIST AIRMASS IN
PLACE...SEVERE THUNDERSTORMS ARE LIKELY AGAIN MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. T<HIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:14 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.